Drug-induced parkinsonism

Joseph H Friedman MD (Dr. Friedman of the Alpert Medical School of Brown University and University of Rhode Island, and Director of the Movement Disorders Program of Butler Hospital, received research grants from Avid and NIH as a site investigator.)
Joseph Jankovic MD, editor. (Dr. Jankovic, Director of the Parkinson's Disease Center and Movement Disorders Clinic at Baylor College of Medicine, received research funding from Allergan, Allon, Ceregene, Chelsea, EMD Serono, Impax, Ipsen, Lundbeck, Medtronic, Merz, and Teva, and compensation for his services as a consultant or an advisory committee member by Allergan, Auspex, EMD Serono, Lundbeck, Merz, Neurocrine Biosciences, and Teva.)
Originally released October 4, 1993; last updated May 29, 2017; expires May 29, 2020

This article includes discussion of drug-induced parkinsonism, neuroleptic-induced parkinsonism, secondary parkinsonism, and symptomatic parkinsonism. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Despite the development of atypical antipsychotic drugs, parkinsonism is still a common problem among patients treated with these drugs as well as with antiemetics. Because drug-induced parkinsonism (DIP) frequently produces disability in the elderly, it has replaced tardive dyskinesia as the most significant neurologic complication of antipsychotic drugs in the elderly. Despite the FDA's concern about increased mortality with these drugs, carried in a “black box warning,” these drugs are widely used in the elderly, particularly in nursing homes. Aripiprazole is now the single most commonly prescribed drug in the United States. Distinguishing purely drug-induced parkinsonism from idiopathic Parkinson disease is often impossible. In this article, the author discusses phenomenology, pathophysiology, diagnosis, and treatment.

Key points

 

• Parkinsonism is a common side effect of all the atypicals except quetiapine and clozapine, certain calcium channel blockers, tetrabenazine, and other vesicular monoamine transporter type 2 (VMAT2) blockers.

 

• Although drugs cause parkinsonism in a dose-related manner, there is an enormous variation in individual susceptibility.

 

• Drug-induced parkinsonism is less likely to produce tremor than idiopathic Parkinson disease, and it is more likely to be symmetric, but the 2 syndromes cannot be distinguished in any individual therapy.

 

• Drug-induced parkinsonism often persists for weeks to months after the offending drug is stopped.

 

• The availability of the DaT SPECT scan likely makes it much easier to distinguish drug-induced parkinsonism from drug-exacerbated Parkinson disease.

 

• Patients with Parkinson disease and dementia with Lewy bodies are particularly sensitive to the motor side effects of neuroleptic drugs.

Historical note and terminology

Drug-induced parkinsonism in this review refers to an akinetic-rigid syndrome that mimics idiopathic Parkinson disease and is usually reversible. Drug-induced parkinsonism was first recognized in the 1950s, when reserpine was tested as an antipsychotic drug. Reserpine was known to induce an akinetic state in animals and was noted to cause a parkinsonian state in humans (Carlsson 1959). This observation, coupled with the known histopathology of Parkinson disease, led to the discovery that dopamine is severely depleted in idiopathic Parkinson disease (Ehringer and Hornykiewicz 1960).

The success of the antipsychotic drugs known as neuroleptics (meaning "to grip the nerves"), which block dopamine D2 receptors, led to the common occurrence of drug-induced parkinsonism (Freyhan 1959). For a time, it was theorized that proper control of psychosis could only be achieved once drug-induced parkinsonism occurred, but this has been clearly disproved, leaving drug-induced parkinsonism as an undesirable adverse effect of the neuroleptic drugs. The class of antipsychotics, "atypical neuroleptics," is at least as effective as the older antipsychotics, and although these are widely believed to cause fewer extrapyramidal disorders than the first generation of drugs, the data on this are conflicting, with large, well-performed studies showing no differences in parkinsonism or other movement disorders, in general (Miller et al 2008) although there were differences between some of the atypicals.

It is unclear if neuroleptics might produce permanent parkinsonism (Melamed et al 1991), but this appears to not be the case (Rajput et al 1982). However, this has not been adequately studied as most patients taking neuroleptics require lifelong therapy with them. Non-neuroleptics have been observed to cause non-progressive parkinsonism lasting over 7 years after the offending drug was discontinued, raising the question of permanence.

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.